SSRI Overdose

By Dr Ananya Mandal, MD

Selective serotonin reuptake inhibitors (SSRIs) are one of the most commonly used antidepressants. They are usually chosen as the first-line treatment for clinical depression because of their better efficacy and safety profiles compared with other, older antidepressants such as tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs).

The initial dose administered is usually the lowest dose needed to improve symptoms, to minimize the risk of side effects. It may be around two to four weeks before SSRIs begin to take effect, after which the initial dose may be gradually increased if the treatment does not seem to be improving mood and relieving symptoms.

The drugs are usually taken in the form of pills and the dose depends on the type of SSRI used. For most SSRIs, the dosing regimen is usually one to three times a day. However, patients are warned that if they miss a pill on one day, they should not double the dose the next day to compensate. The course usually lasts for a minimum of about 6 months.

For people with a previous history of mental health problems, a two-year course may be prescribed. SSRI treatment must not be stopped suddenly as this may cause withdrawal syndrome and unpleasant symptoms.

Most SSRIs have a better safety profile than older agents such as tricyclic antidepressants and MAOIs. Although SSRIs are not as dangerous to overdose on as these other older agents, one single, massive dose of SSRIs can still cause severe toxicity and poisoning which can lead to seizures, abnormal heart rate and coma.

Serotonin syndrome is a serious side effect associated with regular SSRIs use or overdose. In this syndrome, the levels of serotonin in the brain reach very high levels. This is usually seen when other drugs such as MAOIs or St John's wort have been taken alongside an SSRI drug and interacted with it. The syndrome is typically characterized by symptoms such as severe agitation, muscle twitching, confusion, shivering, diarrhea, sweating, high temperature, convulsions, irregular heartbeat and loss of consciousness.

Reviewed by , BSc

Further Reading

Last Updated: Jan 14, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post